Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2002, 10:24 PM CDT for Gage County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2002, 10:24 PM CDT (03:24 UTC)
- Expired
- May 10, 2002, 11:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Gage County, NE
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 110324 SVROMA NEC067-110400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1024 PM CDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GAGE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1100 PM CDT * AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF CLATONIA...OR ABOUT 10 MILES NORTHWEST OF BEATRICE...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED... CORTLAND ADAMS IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL UP TO ONE INCH IN DIAMETER...HEAVY RAIN AND DANGEROUS LIGHTNING. GET TO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4037 9706 4022 9692 4043 9645 4053 9672 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, May 10, 2:25 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 225 PM CDT FRI MAY 10 2002 FORECAST CHALLENGES FOCUS AROUND THUNDERSTORMS AND TEMPERATURES IN NEAR TERM. SFC HIGH PRESSURE HAS SHIFTED TO THE EAST WHILE CYCLOGENESIS IS OCCURING ON LEE SIDE OF ROCKIES OVR CO. THIS PUTS REGION UNDER RETURN FLOW TODAY AND TONIGHT. GRADIENT INCREASES THROUGH THE LATE AFTERNOON HOURS AND WINDS WL BE ON THE BREEZY TO WINDY CATEGORY THROUGH THE NIGHT. 12Z UPPER AIR ANALYSIS SHOWS 500 MB TROF OVR WESTERN COAST STATES. AT 850 MB...DEWPOINTS WERE INTO THE MID TEENS OVER ERN TEXAS AND ADVECTING INTO SRN OK. WARM AND MOIST ADVECTION WL CONTINUE THROUGHOUT THE NIGHT. WARM ADVECTION PRECIP WL PERSIST THRU MUCH OF THE OVERNIGHT HOURS AND SPREAD INTO ALL OF CWA THRU EARLY SAT AFTERNOON. 850 MB JET INCREASES TO AROUND 60-70KTS BY MORNING. THUNDERSTORMS MAY GET GOING OVERNIGHT ON THE NOSE OF THIS JET OVER EXTREME SRN ZONES WITH 850MB DEWPOINTS INCREASING TO 10-12C. HOWEVER...APPEARS BEST DYNAMICS MAY LIE FUTHER TO THE SOUTH AND WEST. UPPER TROF IS EXPECTED TO MOVE INTO THE FOUR CORNERS REGION BY EARLY TOMORROW AFTERNOON...KICKING A SERIES OF SHORTWAVES INTO THE CENTRAL PLAINS. WARM FRONT SETS UP ACROSS KS TONIGHT AND MODELS VARY ON HOW FAR NORTH THEY BRING IT ON SAT. THIS HAS A MAJOR IMPACT ON THE FORECAST AS FAR AS COVERAGE OF THUNDERSTORMS AND TEMPERATURES SATURDAY AFTERNOON. ETA HAS PROGRESSIVELY BEEN GOING FUTHER NORTH WITH MODEL RUNS COMPARED TO THE AVN. ETA BRINGS THE FRONT JUST N OF OMA. WL GO WITH A BLEND OF THE TWO. WITH AN UNSTABLE ATMOSPHERE IN PLACE SOUTH OF THIS FEATURE AND GOOD JET DYNAMICS OVERHEAD...WILL CONTINUE LIKELY POPS AS FRONT GETS PUSHED SWD BY COLDER AIRMASS TO THE NORTH. THUNDERSTORMS LIKELY TO BREAK OUT IN THE MID TO LATE AFTERNOON ALONG THIS FRONT AND PERSIST THROUGH THE EVENING HOURS ACROSS SERN NEB AND SWRN IA WHERE CAPE VALUES OF UP TO 3100J/KG ARE PROGGED WITH SFC DEWPOINTS IN THE UPPER 60S. SEE SWODY2 FOR DETAILS. CDFNT PUSHES THRU RAPIDLY ON SAT NIGHT. MAY HAVE SOME LINGERING PRECIP OVR EXTREME SERN ZONES ON SUN MORNING SO HAVE CONTINUED SOME MENTION THERE. HIGH PRESSURE FILLS IN BEHIND THIS AND LOOKS LIKE A RELATIVELY DRY PATTERN THRU THE FIRST HALF OF THE WORK WEEK. MODELS DISAGREE ON TIMING LATE IN THE EXTENDED. WL BRING NEXT METION OF PRECIP ON THU INTO FRI WITH AN AREA OF LO PRES DEVELOPING OVR CO AND SWRLY UPPER LEVEL FLOW KICKING OUT MORE SHORTWAVES. GRIFFIS ... 305 AM CDT FRI MAY 10 2002 RIDGE OF HIGH PRESSURE EXTENDS ACROSS THE FORECAST AREA THIS MORNING WITH BAND OF MID LEVEL CLOUDS DEVELOPING IN WARM ADVECTION ZONE. MODELS CONTINUE WITH BASIC TREND OF PAST RUNS IN DEVELOPING RETURN FLOW OVER AREA TODAY AS HIGH SHIFTS EAST AND LOW PRESSURE ORGANIZES OVER COLORADO. PRECIP LIKELY TO OVERSPREAD AREA TONIGHT IN STRONG LOW LEVEL WARM ADVECTION PATTERN HELPED ALONG BY 40-60KT H85 JET WITH ETA SHOWING STRONGEST FLOW. MAIN CHALLENGE COMES ON SATURDAY WITH TEMPERATURES AS AVN AND ETA PLACE WARM FRONT IN VICINITY OF SERN BORDER WITH ETA GIVING IT A MORE NORTHWARD POSITION. WILL BASICALLY GO WITH AN INTERMEDIATE POSTION OF THE FRONT BETWEEN THE TWO MODELS ON SATURDAY. AS A RESULT HAVE BOOSTED HIGHS ON SATURDAY A BIT OVER SRN PARTS OF THE FA. CONTINUED WITH MENTION OF PRECIP SATURDAY AND SATURDAY NIGHT MOST AREAS AND INTO SUNDAY MORNING FOR SERN PARTS OF CWA AS FRONT PUSHES SOUTH INTO THE SOUTHERN PLAINS. LITTLE CHANGE IN THE EXTENDED PART OF THE FORECAST WITH MON-WED STILL LOOKING DRY. REMOVED PRECIP FROM THU PERIOD AS ECMWF SLOWER IN MOVEMENT OF WESTERN TROF. FOBERT IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. GRIFFIS
In the hours before
Special weather statement, May 10, 5:00 PM CDT, 5 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT FRI MAY 10 2002 STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED THROUGH TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. LOW LEVEL MOISTURE WILL INCREASE ACROSS THE AREA WITH SOUTHERLY WINDS TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME FAIRLY WIDESPREAD DURING THE NIGHT. ALTHOUGH A FEW STORMS COULD PRODUCE GUSTY WINDS OR SMALL HAIL...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. A LOW PRESSURE CENTER SHOULD MOVE FROM WESTERN KANSAS EARLY SATURDAY TO SOUTHEAST NEBRASKA BY SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE OVER MUCH OF THE AREA IN THE MORNING...AND A FEW MAY BECOME SEVERE. BY LATE AFTERNOON...A COLD FRONT WILL BE PUSHING SOUTHEAST ACROSS THE AREA. THIS COULD BE A FOCAL POINT FOR SEVERE STORM DEVELOPMENT. THE MOST LIKELY AREA IS SOUTHEAST OF A LINE FROM SEWARD NEBRASKA TO HARLAN IOWA. HAIL AND STRONG WINDS ARE THE MAIN THREATS. STORM SPOTTERS SHOULD LISTEN FOR UPDATES CONCERNING THE SITUATION. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:55 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 35 min |
| May 11, 3:35 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 55 min |
| May 11, 4:01 PM CDT | Tornado Warning | OAX | Jefferson | 29 min |
| May 11, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 62 min |
| May 11, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 29 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 24 min |
| May 11, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.